TETNG Video Week: You Think You Know…
This week, I’m going to post a series of videos from our Trauma Education: The Next Generation (TETNG) conference from last September. Regions Hospital, in conjunction with the Healthpartners Institute for Medical Education, created this conference to be new, different, and very TED-like. There were 20-minute live presentations, interspersed with fun 5-minute how-to videos. We dropped the staid and stodgy PowerPoint deck with tons of bullet points, moving to showing a few select graphic images that would drive home the point. No note taking!
I am the presenter for today’s video. It’s a little less than 20 minutes long, and deals with a problem that we all face: thinking we understand stuff that we really don’t. It’s another version of “you don’t know what you don’t know.” I talk about why this phenomenon occurs, and what you can do to avoid it.
Tomorrow: Field Amputation: Indications, Challenges, Techniques
Every trauma professional knows that DVT can be a real problem in their patients. Prophylaxis for and treatment of DVT is now well established for appropriate patients. However, the best laid plans can’t always be carried out. How many times have you had to delay, or even stop chemical prophylaxis because of an impending operation? And patients who need multiple operations may have multiple starts and stops.
Is this so called “prophylaxis interruptus” bad for the patient?
The trauma group at OHSU in Portland looked at this issue in a series of patients over a 4 year period. Any patient admitted to the trauma service who received at least one dose of prophylactic enoxaparin was eligible for inclusion. They enrolled 202 patients and studied them prospectively from admission, using a strict screening protocol. A total of 73 were trauma patients and 129 were general surgery patients. Any dosing regimen was allowed (bid, qd, renal adjustment).
Here are the factoids:
- The most common reason for a missed dose was an impending invasive procedure (~40%)
- BUT nearly a third had no recorded reason for the interruption!
- Overall incidence of DVT was 16% (!)
- A whopping 59% of patients missed at least one dose of enoxaparin
- Incidence of DVT in patients who never missed a dose was 5%
- Incidence of DVT in patients who missed any dose was 24% (!!)
- Age > 50 was another independent risk factor for DVT
Bottom line: Interrupting DVT prophylaxis (at least with enoxaparin) is bad! This was a small study, but the results were still dramatic. I am surprised, however, at the relatively small number of patients (50/year) from such a busy trauma program. This study confirms a small but growing number of studies that are beginning to suggest the same thing. There’s something that we don’t yet fully understand about DVT prophylaxis, and it appears that stopping it paradoxically creates a hypercoagulable state for a while.
What to do? First, pay attention! Make sure your patients don’t miss a dose if they don’t have to. Not a single one! And it looks like we’ll have to dust off some older papers (or generate some new ones) on the real vs perceived dangers of operating on patients on this drug. I have never been impressed that there is additional bleeding when performing the usual trauma surgical operations on patients who are receiving enoxaparin. But areas where even a small amount of bleeding can be dangerous (e.g. around the brain) will probably continue to cause problems.
Reference: Correlation of missed doses of enoxaparin with increased incidence of deep venous thrombosis in trauma and general surgery patients. JAMA Surg doi:10.1001/jamasurg.2013.3963, online first Feb 26, 2014.
The February newsletter is now available! Click the image below or the link at the bottom to download. This month’s topic is Interesting Stuff.
In this issue you’ll find articles on:
- For nurses: when is trauma drain output too bloody?
- Do trauma surgeons really get sued more often?
- Return to work after severe trauma
- Drug use in trauma
- Spine immobilization for penetrating trauma???
- A PTSD screening tool
Subscribers received the newsletter first over the weekend. If you want to subscribe (and download back issues), click here.
Download the newsletter here!
Lateral Canthotomy For Orbital Compartment Syndrome
I’ve previously written about the orbital compartment syndrome and described the symptoms in the awake patient. I’d like to share a video of the procedure and provide a tip for diagnosing it in unconscious patients.
Patients at risk will have obvious facial trauma. During your physical exam, look for proptosis. This is caused by swelling or hemorrhage behind the globe pushing it forward. It may manifest itself as uneven opening of the eyelids, with the affected side being “propped” open (get it?). But in trauma, there may be significant edema which keeps the lid closed.
The easiest way to observe proptosis is to stand above the patients head, looking toward their feet. Crouch down so you can look across the lids in a direction horizontal to the floor. You should easily be able to detect if one eye protrudes further that the other.
You can also do a poor man’s compartment pressure test by gently using your thumbs to compress both globes simultaneously. If there is substantial difference in resistance between the two sides, a compartment syndrome may be present. Important note! Do a thorough globe exam first! If there is any evidence of globe rupture (hyphema, irregular pupil, extra tissue in the anterior compartment), don’t press the eye or perform a canthotomy. CT scan of the facial bones can help confirm the diagnosis if a mass effect is seen in the orbit or if the optic nerve appears to be on stretch.
The orbital compartment syndrome is an emergency! Once diagnosed, immediately proceed to canthotomy. Otherwise, damage to the optic nerve and retina is likely, and the patient may become blind in the affected eye.
More and more of our patients are being placed on drugs that interfere with clotting in one way or another. I’ve written a number of articles on the trauma implications of warfarin and some of the newer anticoagulants, and provided some sample algorithms for reversal.
But what about antiplatelet agents? These are commonly used in patients with vascular disease, but can create problems when injury causes bleeding in dangerous areas like the inside of the skull. Can’t you just give a few bags of platelets and stop worrying?
A French group performed a prospective, observational study that monitored the response to platelet infusion in patients taking aspirin or clopidogrel. Patients requiring emergency surgery who were taking one or both of these agents and who were also confirmed as responding to therapy by the Verify Now device (Accumetrics, San Diego, CA) were enrolled.
Here are the factoids:
- 25 patients were enrolled during the 3 year study period
- 13 were taking aspirin, 8 clopidogrel, and 4 were taking both
- Patients received an average platelet infusion of 0.1U/kg
- Platelet function normalized in all but one of the aspirin patients
- Platelet function improved but did not normalize in any of the clopidogrel patients
Bottom line: Surprised? The existing literature supports platelet infusion for aspirin, and suggests that it can correct platelet dysfunction after a loading dose of clopidogrel. But what about established therapy? This study shows that it improves function, but not necessarily enough to be safe.
Why? Most likely, the long-acting active metabolites of this drug are still circulating in the plasma and poison the new platelets as soon as they are given. Additional strategies (and more platelets?) will be needed to reverse the effect of clopidogrel in injured patients who are on established therapy.
Reference: Is platelet infusion sufficient to establish platelet reactivity in patients who are responders to aspirin and/or clopidogrel before emergency surgery? J Trauma 74(5):1367-1369, 2013.